Debris Flow, Debeque to Silt Corridor
- When
- August 21, 4:00 PM MST to 4:15 PM MST
- Where
- Debeque to Silt Corridor forecast zone
- Property damage
- $500
- Reported by
- NEWSPAPER
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
A rockslide closed both eastbound lanes of Interstate 70 outside De Beque Canyon near mile marker 58. Traffic was backed up for nearly 3 miles.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
A rockslide closed both eastbound lanes of Interstate 70 outside De Beque Canyon near mile marker 58. Traffic was backed up for nearly 3 miles. A few rocks the size of sport-utility vehicles and many smaller rocks rained down on the section of Interstate 70, leaving one vehicle with minor damage. Officials estimated about 500 cubic yards of material fell onto the road.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 21, 2:01 PM MST, 1 hour 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 301 PM MDT MON AUG 21 2006 .SHORT TERM (TONIGHT THROUGH TUESDAY)... CONVECTION PATTERN THIS AFTERNOON HAS BEEN OROGRAPHICALLY DRIVEN. WITH LACK OF ANOTHER FOCUSING MECHANISM AND SLOW STORM MOTION... TRIGGER FOR THE VALLEY LOCATIONS THIS EVENING WILL BE OUTFLOW BOUNDARIES FROM STORMS OFF OF THE HIGHER TERRAIN. NO MAJOR SHORTWAVES SHOWING UP ON SATELLITE IMAGERY OR MODEL DATA FOR THE OVERNIGHT PERIOD...SO WILL KEEP NOCTURNAL MENTION LIMITED TO THE HIGHER TERRAIN SOUTH OF I-70 WHERE DEEPER MOISTURE EXISTS. UPPER HIGH WILL RESIDE OVER THE FOUR CORNERS TONIGHT AND TOMORROW BEFORE A PACIFIC TROUGH STARTS TO PUSH THE RIDGE EAST ON WEDNESDAY. BELIEVE STORM COVERAGE WILL INCREASE SLIGHTLY TOMORROW AS THE STABILIZING INFLUENCE OF A SECONDARY UPPER HIGH CENTER CURRENTLY OVER THE FORECAST AREA SHIFTS TO THE WEST. LEFT POPS IN THE 20-40 PERCENT RANGE. INCREASED WESTERLY FLOW OVER THE REGION ON WEDNESDAY SHOULD LEAD TO A DECREASE IN THUNDERSTORM ACTIVITY. WRF DOES NOT BRING THE TROUGH AS FAR SOUTH AS THE GFS AND EURO...AND AS A RESULT SHOWS MORE MOISTURE AND INSTABILITY ON WEDNESDAY. PREFER THE DRIER GFS SOLUTION...BUT KEPT HIGHER POPS THAN THE MODEL SUGGESTS SINCE LOWER LEVELS OF THE ATMOSPHERE WILL PROBABLY NOT BE SCOURED OUT. AFTERNOON TEMPERATURES TUESDAY AND WEDNESDAY WILL RUN ABOVE NORMAL. .LONG-TERM (WEDNESDAY NIGHT THROUGH MONDAY)...SYNOPTICALLY THE SUBTROPICAL HIGH REMAINS ANCHORED TO THE SOUTH AND EAST...WITH THE WESTERLIES ACTIVE ACROSS THE NORTHERN TIER. A STRONGER PACIFIC OPEN WAVE MAKES LANDFALL WED WITH ITS ASSOCIATED COLD FRONT SWEEPING ACROSS THE NORTH LATE THURSDAY. WRF AND UK ARE LESS AMPLIFIED. FOLLOWED THE GFS INCREASED MOISTURE AND QPF PULLED NORTHWARD THRU UTAH AHEAD OF THE FRONTAL PASSAGE THURSDAY EVENING...BUT KEPT POPS BELOW SCATTERED WITH SOME UNCERTAINTY. BELOW NORMAL TEMPS EXPECTED FRIDAY OTHERWISE AT OR ABOVE IS THE RULE. RAMEY && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. && HLO/JOE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 600 AM MDT MON AUG 21 2006 COZ001>014-017>023-UTZ022>025-027>029-221200- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 600 AM MDT MON AUG 21 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT EXPECT SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY OVER THE MOUNTAINS. BUT ISOLATED STORMS WILL MOVE DRIFT OVER THE VALLEYS. ISOLATED STORMS WILL PRODUCE BRIEF HEAVY RAIN AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY TUESDAY THROUGH WEDNESDAY...THE CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS CONTINUES...ESPECIALLY IN THE MOUNTAINS. ISOLATED STORMS MAY PRODUCE BRIEF HEAVY RAIN AND SMALL HAIL WITH GUSTY WINDS. THURSDAY THROUGH SUNDAY...DRIER CONDITIONS ARE EXPECTED...BUT A SLIGHT CHANCE OF STORMS WILL PERSIST OVER THE SOUTHWESTERN MOUNTAINS OF COLORADO.ISOLATED STORMS MAY PRODUCE BRIEF HEAVY RAIN AND SMALL HAIL WITH GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE GRAND JUNCTION NATIONAL WEATHER SERVICE OFFICE. PF/CJC
The national radar mosaic for the moment the first event began.
1 debris flow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528876.